A 59 year old patient was prescribed Cipro in 1992 for a urinary tract infection. He experienced a variety of progressive symptoms. These included burning sensations, shortness of breath, fatigue, confusion, chills, sleep disturbances, night sweats, a feeling of alternating hot and cold, ocular problems, increasing cognitive dysfunction, a sensation of electric shocks and many other symptoms. After a long evaluation it was decided that he was suffering with a severe quinolone reaction; he was prescribed Klonopin which he has taken every since. The Klonopin has been effective.
He recently visited my office because he was not feeling well. He had been off Klonopin for 5 months and symptoms were returning. Off the Klonopin recently--he developed: severe fatigue, sleep disorders, tinnitus, head pressure, a sensation of electric shocks, numbness and tingling, joint pain, increased anxiety and hot and cold sensations.
Upon further questioning, perhaps he has not felt entirely normal on Klonopin. He has suffered with stiff fingers, anxiety, periodic weakness in his legs. dry mouth with dental carries and progressive brain fog associated with progressive memory loss. He has written these symptoms off to normal aging.
His wife has been successfully treated for chronic Lyme disease.
An exam showed evidence a stocking glove pattern of decreased sensitivity to pin prick, a loss of vibratory sense and absent deep tendon reflexes in his ankles.
A brain MRI showed non specific, periventricular white matter changes compatible with microvascular ischemic changes. He has no risk factors for this disease.
An initial set of lab studies (lLabcorp) showed: CD57 24, Bb Western blot no bands, Bababesia duncani positive, titer 1:256, all other studies negative. He vitamin D levels were properly balanced. There was no evidence of autoimmune dysfunction or inflammation.
He is an outdoors-man. He lives in a wooded area frequented by visiting deer.
I sent off another Lyme Western Blot to Clongen. (pending)
Many questions remain in this case, answered at this point. Is this truly a case of quinolone toxicity? If so, why have symptoms persisted for 17 years. Are quinolone reactions, at least in some cases, really "Herx" reactions in patients with asymptomatic but disseminated Lyme disease? I have documented such a case in a previous post. He does test positive for Babesia; this suggests exposure to tick borne illness. He has many symptoms and signs frequently seen in chronic Lyme disease. Why has Klonopin, a sedative, been so effective in stabilizing many of his symptoms for so many years, and why does he quickly relapse off Klonopin? The persistence of symptoms 5 months after stopping Klonopin makes withdrawal an unlikely explanation for this phenomenon. Does Klonopin. a GABA agonist in the brain have any positive benefits for some Lyme patients? For now, I have questions, not answers.
I hope the second Western Blot will be telling.